Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2001, 1:10 AM EDT for Jackson County, Michigan. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 2001, 1:10 AM EDT (05:10 UTC)
- Expired
- Aug 28, 2001, 1:30 AM EDT
- In force
- 20 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Jackson County, MI
The radar
The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 1:28 AM EDT | Thunderstorm Wind 53 E | Spring Arbor, MI | An isolated severe thunderstorm blew down numerous trees in Spring Arbor. Several trees fell on power lines, causing scattered power outages. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
546 WUUS53 KGRR 280510 SVRGRR MIC075-280530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 110 AM EDT TUE AUG 28 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 130 AM EDT * AT 106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MICHIGAN CENTER...OR ABOUT 3 MILES EAST OF VANDERCOOK LAKE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OAK POINT...NAPOLEON...BROOKLYN AROUND 115 AM EDT GRASS LAKE...NORVELL AROUND 120 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. WDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:45 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 27, 11:45 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 PM EDT MON AUG 27 2001 SENT AN UPDATE TO REMOVE THE MENTION OF PRECIPITATION ACROSS THE NORTH AS THE AIRMASS HAS STABILIZED. NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION UP THERE WITH THE FRONT PROGRESSING INTO SOUTHERN LOWER MI. USED A 40 POP FOR SCATTERED SHOWERS AND THUNDERSTORMS IN THE SOUTH TO COVER THE THREAT DOWN THERE UNTIL THE FRONT CAN PUSH THROUGH. CAPES STILL ON THE ORDER OF 1000 J/KG ACROSS THE SOUTH. LOWS SHOULD RANGE FROM THE UPPER 50S NORTH TO THE LOWER 60S SOUTH. UPDATE ALREADY SENT. .GRR...NONE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:47 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.